MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE BIOA TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE BIOA TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC
Model Number FS0915
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/16/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® bio-a® tissue reinforcement instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic parastomal hernia repair on (b)(6) 2013, whereby a gore® bio-a® tissue reinforcement and a gore® dualmesh® plus biomaterial were implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: adhesions, surgery to remove mesh, adhesions to the bowel, scarring.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 13, including records for ventral hernia repair with prolene mesh, peristomal hernia repair and revision and revision colostomy were not provided.[missing records: records for ¿previous repair with prolene mesh of ventral hernia¿ were not provided.] [missing records: records for ¿apr [abdominoperineal resection] with left lower quadrant stoma¿ were not provided.] (b)(6) 2012: [missing records: records for ¿primary peristomal hernia repair by dr.(b)(6)¿ were not provided.] (b)(6) 2013: [missing records: records for ¿revision of colostomy and repair of pericolostomy hernia¿ were not provided.] (b)(6) 2013: (b)(6) hospital.(b)(6) md.Discharge summary.Final dx: colostomy stricture.Operative procedure: dilatation of colostomy stricture under anesthesia.Summary: undergoing revision of colostomy and repair of pericolostomy hernia, presenting with severe colostomy stricture, unable to tolerate dilatation in the office without anesthesia.Tolerated well, dilatation of colostomy stricture under anesthesia.Inspection of distal colon via colostomy with colonoscopy demonstrates and uninjured and unremarkable colon, now colostomy.Recovered from procedure with normal vital signs.Discharged instructions on diet, activity, medication.Follow-up as clinically indicated.(b)(6) 2013: [missing records: records for the ct scan ¿confirming location of parastomal hernia¿ were not provided.] (b)(6) 2013: (b)(6) medical group.(b)(6) md.Office notes.Cc: test results surgery clearance.Hpi: here for lab results and for surgery clearance for hernia repair.A/p: ventral hernia without mention of obstruction or gangrene.Urinary tract infection.Medically clear for surgery.[(b)(6)].(b)(6) 2013: [facility not identified].(b)(6) md.Office notes.Hpi: evaluation of parastomal hernia.Underwent apr several years ago which left a left lower quadrant stoma.Subsequent developed a stricture which been redone by dr.(b)(6) in (b)(6).Now developed large parastomal hernia making difficulty to filling the appliance.It does leak.Exam: gi: soft, nondistended, normal bowel sounds, nontender, no mass.Healed midline incision.Large parastomal hernia left lower quadrant.Above site of stoma and medial.Ct confirms findings, location of parastomal hernia.Impression: parastomal hernia-recurrent.Been repaired twice.Also, previous repair with prolene mesh of ventral hernia.Plan: repair tomorrow.Laparoscopic.Discussed risks of infection, pain, and bleeding.Discussed scars may result from procedure, possible recurrence and need for further procedures.Informed possibility of bowel injury, may need revision of stoma at later date.(b)(6) 2013: (b)(6).(b)(6) md.Operative report.Preop evaluation: the patient is a 46-year-old female who has a recurrent parastomal hernia.She is brought to the operating room for repair.Preop dx: recurrent parastomal hernia.Postop dx: recurrent parastomal hernia.Procedure: laparoscopic repair with mesh.Findings: ¿the patient had an unusual defect in that it was evidence of a recurrent repair in the past.She had approximately a 5 x 5 cm defect located superior to the ostomy itself.This was repaired first with an attempt at closure which was unsuccessful in completely closing this.We then placed a 9 x 15 bio-a in a keyhole technique ____ [sic] at that point a sugarbaker repair was done with an 18 x 24 cm dualmesh plus patch.Procedure in detail: the patient brought to the operative placed on the supine position on the operating table and underwent general endotracheal anesthesia by the anesthesia department.Subsequent to that she was prepped draped in a [illegible] fashion to expose her abdomen where upon a corbladed trocar was utilized to enter the abdomen and the right upper quadrant.We then found a lot of omental adhesions.We placed additional 5 mm trocars, 2 on the right side, 1 in the left upper quadrant and an additional in the right upper quadrant.The 1 in the right upper quadrant was ultimately replaced with a 12 mm trocar.We then used [illegible] and share dissection to dissect the omentum off the anterior abdominal wall.We also used the harmonic scalpel wherever there was involvement of intestine we then used no energy source whatsoever and used scissors alone.At each steps of the process we inspected the bowel carefully as was done at the end of the case.Once this was freed up we then identified the defect as noted above.I 1st attempted to close this with the tie knot but this could not bring this together as it was under too much tension.We then tried 2 cv-0 gore-tex sutures placed with transfascial sutures.This was also unsuccessful in completely closing this defect as it was under too much tension.We then abandoned this and placed a 9 x 15 cm bio-a with a keyhole.This was placed circumferentially around the ostomy itself and secured with a secure strap.This completely covered the entire defect itself.Subsequent to that we then placed an 18 x 24 cm dualmesh plus patch over this, to mimic the sugarbaker technique.Two sutures were pulled laterally to pull the colon adjacent to the abdominal wall.We then used sorbafix fixation throughout to secure this to the anterior abdominal wall.Ultimately, we then pulled the suture on the right side through and placed 4 additional transfascial sutures.All of the sutures were cv-0 gore-tex suture.As a final step of the procedure i then sewed the entering colon under the mesh with a running 0 ethibond suture in a running fashion.Once this was done, we then deflated the abdomen, and closed the skin incisions with staples.Sterile dressings were applied to the wound.She was then allowed to recovery room in satisfactory condition having tolerated the procedure well¿.(b)(6) 2013: (b)(6) medical center.Implant sticker.Gore® bio-a® tissue reinforcement.Ref catalogue number: fs0915.Lot batch code: 11061229.Use by: 2015-12.The records confirm a gore® bio-a® tissue reinforcement (fs0915/11061229) was implanted during the procedure.(b)(6) 2013: (b)(6) medical center.Implant sticker.Gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp06.Lot batch code: 10420981.W.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp06/10420981) was implanted during the procedure.(b)(6) 2013: (b)(6) radiology department.(b)(6) md.Radiology ¿ us abdomen limited.Hx recent hernia with left lower quadrant pain.Appears to be a complex multiloculated subcutaneous collection in left lower quadrant measuring 10 x 7 x 3.5 cm.Appears to be slightly smaller deeper collection in same region may be intraperitoneal.Collection measures 10 x 7 x 3 cm.Impression: findings suspicious for 2 fluid collections in left lower quadrant.Additional evaluation with ct may be useful.(b)(6) 2013: (b)(6).(b)(6) md.Discharge summary.Date of admission: (b)(6) 2013.Admitting dx: parastomal hernia.Procedure performed: (b)(6) 2013, laparoscopic parastomal hernia repair.Hpi: hx colon cancer, colostomy placed.Has had colostomy revision, since then having difficulties with parastomal hernia superior to stoma.Difficult to put on ostomy appliance, requesting repair of hernia.Hospital course: admitted (b)(6) elective parastomal hernia repair (b)(6) 2013.Surgery uneventful.Difficulty with pain postoperatively, probably contributing factor constipation required multiple doses of magnesium citrate to relieve, to get output in stoma several days after surgery.Had episode of vomiting where pain concerning for tearing of transfascial sutures.Ultrasound of hernia repair obtained due to edema at site, showed fluid only, no recurrence of hernia.Pt on pca several days, now transitioned to po pain medicine.Tolerating regular diet, having bowel movements in stoma.Discharge home, stable.Diet as tolerated.No heavy lifting greater than 20 pounds, otherwise as tolerated.Follow-up dr.(b)(6) in 3 weeks.(b)(6) 2014: [missing records: records for ¿ct abdomen/pelvis¿ were not provided.] (b)(6) 2014: (b)(6).(b)(6), md.Operative report.Preop dx: personal history of anal squamous cell cancer with permanent end colostomy with severe stomal stenosis and retraction.Postop dx: personal history of anal squamous cell cancer with permanent end colostomy with severe stomal stenosis and retraction.Chronic abscess cavity the right of colostomy.Procedures performed: exploratory laparotomy.Take-down of left-sided colostomy.Mesh explantation.Lysis of adhesions.Mobilization of splenic flexure.Partial descending colectomy with end colostomy in the right upper abdomen.Estimated blood loss: 50 ml.Urine output: 410 ml.Iv fluids: 2400 ml.Specimens: mesh for gross, colostomy and descending colon.Indications: ¿ms.(b)(6) is a 47-year-old female who developed squamous anal cancer in 2008.The patient was seen by dr.(b)(6) in (b)(6) and underwent an abdominoperineal resection with end colostomy.The patient was postoperatively given chemotherapy and radiation and her medical oncologist is dr.(b)(6) in new (b)(6).The patient developed a parastomal hernia and underwent a primary peristomal hernia repair by dr.(b)(6) in 2012.The patient was seen by dr.(b)(6) at (b)(6) and underwent a sugar baker mesh parastomal hernia repair in 2013.The patient developed a severe colostomy stricture and underwent dilation with colonoscopy in october 2013 with dr.(b)(6).The patient was referred to me for colostomy revision.On examination the patient had what was almost a 1 cm aperture of her colostomy on the lateral aspect of the previous colostomy aperture in the left lower quadrant.There was a gross ethibond sutures sticking out more medially with what appeared to be a chronic sinus cavity of granulation tissue.We discussed the risks and benefits of surgery.The patient was seen by the ostomy nurses who have been assisting her with pouching prior to surgical intervention.We discussed re-siting this to the right abdomen but would have required a laparotomy with bowel resection and explantation of her previous mesh.The case was also discussed at length with dr.(b)(6) who agreed with excision of the dual mesh patch.Procedure in detail: the patient was brought to the operating room and placed in the supine position.General anesthesia was induced.The patient was orotracheally intubated.The patient received invanz for perioperative antibiotic prophylaxis.Scd¿s were placed for dvt prophylaxis.A foley catheter was placed for urinary monitoring.The colostomy site was closed with a pursestring suture using a nylon suture.The abdomen was then prepped and draped in the usual sterile fashion.We began with an elliptical incision around the previous colostomy site that incorporated the severe stomal stenosis as well as the granulation tract and old ethibond suture.The subcutaneous tissues were divided.We were able to get down to bowel wall more laterally.There was severe dense scar in the medial portion of this that made dissection quite challenging.We were able to take this down to the fascia level and enter into a parastomal hernia cavity.We could see the dual mesh lying beneath this.We then proceeded with a midline laparotomy.The patient had a very hypertrophic old scar that was excised in an elliptical fashion.The scar was removed.Getting into the fascia was quite difficult as she had a very dense scar along the whole midline.We did this cautiously with sharp dissection.We were able to eventually enter in the epigastric region.We elevated the fascia up with kocher clamps and slowly continued to excise the fascia down inferiorly.We had to divide the dual mesh in half while doing this to help enter into the abdominal cavity.There were numerous adhesions to the anterior abdominal wall which were taken down under direct visualization.Once we were able to enter into the abdominal cavity, we took down surrounding adhesions to the underside of the dual mesh.We then grasped the dual mesh with a large kelly clamp and excised this off the anterior abdominal wall out into the right abdomen.I felt we needed to excise this for 2 reasons, 1 on the right side of the abdomen this dual mesh covered where we needed to bring out a right-sided colostomy and 2, there was a chronic scar granulation sinus track that raised concern for leaving an implanted mesh and lastly the bowel was adherent to the mesh underneath the sugar baker repair and to get the colostomy down it was evident that the mesh would have to be removed.There were a number of gore sutures and lap tacks that were removed.We tried to remove all foreign bodies while doing so, although the lap tacks were popping off and one may have been missed in the abdominal cavity.I then began to take down the dual mesh off the left abdominal wall.This was done with great care to avoid damage to the colon.We continued to work circumferentially around the colon and we are able to excise the mesh and then connect with our previous dissection into the parastomal hernia sac and eviscerate the end colostomy into the abdomen.The mesh was handed off the field.There was no gross signs of mesh infection.We clearly removed all the dual mesh.Dr.(b)(6) had dictated that he had as well placed a bio-a keyhole that looks as though it had absorbed and was not evident.Inspection of the bowel showed we did not have near enough length for it to reach to the right abdomen.We began taking down the splenic flexure.The patient was placed in trendelenburg.A nasogastric tube was placed to decompress the stomach and we took down the colo-renal and colo-splenic ligaments entering into the lesser sac.We took the omentum down off the transverse colon.The patient felt significant tethering.We had to divide what appeared to be the left ascending colonic artery as it does not appear the tma was high ligated.Further we had to divide the imv at the ligament of treitz to gain mobility.The inferior avascular tissues were then dissected off the interior border of the pancreas.This gave us adequate mobility for the colon to reach to the right abdomen.The stenosis appeared focal and just really at the stomal aperture as the remainder of the colon really did appear healthy.We then irrigated the previous ostomy site.This was closed with several figure-of-eight #1 ethibond sutures.The fascia was diluted with volume expanded exparel as was the skin.We then created a site for the right colostomy.A circular incision was made in the right upper quadrant at the site marked by the ostomy nurses.The subcutaneous tissues were dissected down.The fascia was scored in a cruciate fashion.The posterior peritoneum was somewhat stripped from removal of the mesh and thus we do not need to really score anything posteriorly.The curved metzenbaum¿s were placed through the rectus that was spread.We are able to easily place 2 fingerbreadths through this.I then injected the fascia around the ostomy site and the skin with the volume expanded exparel and finally the midline fascia to volume expanded exparel as well as the skin.This was all for perioperative analgesia.The colon was then inspected.We decided to resect the distal 6 to 8 cm.The mesentery was serially ligated and divided.The bowel was then passed up through the colostomy site with ease orienting the mesentery superiorly to allow for good brooking of the inferior portion of the ostomy.The bowel was then secured to the abdominal wall.The fascia was then closed with 2 running looped pds sutures.The subcutaneous tissues were all irrigated and the skin reapproximated with skin staples.We then amputated the remainder of the bowel.This was handed off the field and sent as descending colon.We then proceeded with maturation of the colostomy in a brooke fashion with interrupted vicryl sutures.The bowel was healthy with a good lip.An ostomy appliance was applied.Sterile dressings were applied to the midline and previous stoma site wounds.The patient was then awakened from anesthesia, extubated and taken to recovery in stable condition.All sponge, instrument and needle counts were correct.I was present and performed all key functions of this procedure.There were no noted complications.¿.(b)(6) 2014: (b)(6) medical center.(b)(6) md.Pathology.Clinical data: severe colostomy stricture, personal history of anal squamous cell cancer status post apr and radiation/chemo.Status post peristomal hernia repair with severe stoma stenosis.Final pathologic diagnosis: 1.Colostomy site, revision: skin & inflamed colonic tissue with focal ulceration, fibrosis and granulation tissue, consistent with colostomy site.2.Transverse colon, segmental resection (6cm): colonic tissue with focal submucosal hemorrhage & hemorrhagic serosal fibrous adhesions.Margins appear viable & otherwise unremarkable.Comment: there is no evidence of dysplasia or malignancy in either specimen.3.Portions of synthetic mesh (14.5 cm in aggregate) suture material removed from abdominal wall.Specimen(s) submitted: gross description: 1.Colostomy: in formalin labeled ¿colostomy¿ is a 2.5 cm in length segment of bowel with attached fibrofatty soft tissue.The specimen was received with one stapled margin and one open end surfaced by tan-pink skin with protruding tan-red mucosa.The skin measures 5 x 2.5 cm.A stitch is present and is designated by the surgeon as ¿stoma aperture¿.The bowel is opened to reveal velvety tan folds.The remaining cut surface is yellow-white and fibrotic.Representative sections are submitted in three cassettes as a-c with the area designated by the stitch in block b.2.Transverse colon: in formalin labeled ¿transverse colon¿ is a 6 cm in length unoriented segment of bowel with attached pericolonic adipose tissue.The specimen is received with one stapled margin and one open margin.The serosa is pink-red and ragged.The mucosal surface displays velvety tan folds.Representative sections are submitted in two cassettes as labeled: a-resection margins, b-random sections to include ragged serosa.3.Abdominal mesh: in the fresh state labeled ¿abdominal mesh¿ are two irregular portions of tan mesh material aggregating 14.5 x 11 x 0.3 cm.There are multiple sutures throughout the specimen.There are also multiple defects containing hard blue friable material.The defects average 0.2 cm in diameter.No sections are submitted; gross only.Tf/bb.(b)(6) 2014: (b)(6) medical center.(b)(6) , md.Discharge summary.Admission/discharge dx: hx of anal cell squamous cancer s/p abdominoperineal resection, now with stenosed and retracted left-sided end colostomy and hx of peristomal hernia repair.Procedure: exploratory laparotomy with excision of mesh, revision/ relocation of end colostomy to right side of abdomen, re-closure of left end colostomy and midline abdomen (b)(6) 2014 by dr.(b)(6).Hospital course: consultation in clinic.Noted stricture, retracted colostomy, poor function on left side of abdomen.Underwent peristomal hernia repair 1 year prior.Now retracted and stenosed colostomy with poor function.Underwent procedure without complications.Transferred to floor postoperatively.On floor, pt did well, advanced diet.Good bowel function.Deemed stable for discharge home.No heavy lifting greater than 10 pounds times 1 week.Follow up dr.(b)(6) 2 weeks.Keep wounds clean, dry with soap and water.Do not soak.Okay to shower, no tub.(b)(6) 2014 ¿ (b)(6) 2016: [missing records: records for this time period were not provided.] (b)(6) 2016: (b)(6) health system.(b)(6) md.Radiology ¿ ct abdomen/pelvis with iv contrast.Indication: recent hernia repair, blood in stool.Comparison: (b)(6) 2014.Findings: prior left hernicolectomy with right lower quadrant ostomy.Mild herniation of mesenteric fat into stomach.No bowel obstruction.No bowel wall thickening or mesenteric inflammation.No extraluminal collection/abscess.Impression: no acute findings.Small parastomal hernia of mesenteric fat.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® bio-a® tissue reinforcement instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2014: past surgical history: colostomy 2008, abdominoperineal proctocolectomy 2008.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® bio-a® tissue reinforcement use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??: [missing records: records for ¿hiatal hernia repair¿ were not provided.] (b)(6) 2009: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: ventral hernia.Operation: prolene mesh implant repair of ventral hernia.Estimated blood loss: minimal.Procedure in detail: ¿after adequate preparation, the patient was taken to the operating suite and placed on the table in the supine position.General anesthesia was induced and an adequate level of anesthesia maintained throughout the procedure via oral endotracheal intubation.The abdomen was prepped and draped in a sterile fashion.A midline incision through an old surgical cicatrix was accomplished above and below the umbilicus, the total incision some fifteen centimeters.Dissection now taken down to an obvious central hernia sac, the sack opened and now all incarcerated omental contents dissected free from the sack and the anterior abdominal wall peritoneum with electrocautery.We had excellent hemostasis with this technique.We now resected all sacs in the subcutaneous space using electrocautery with good hemostasis.We now had a gapping six centimeter in diameter defect.A prolene mesh graft was implanted.The borders of the graft intra-abdominally some two centimeters from the margin of the fascia defect.We used continuous #1 vicryl suture to accomplish this.We now closed the defect transversely with an interrupted #1 vicryl suture, simple suture and figure-of-eight suture.We had excellent closure with this technique.We now irrigated the wound and having irrigated the graft with 1% kantrex solution.We now closed the skin wound with skin staples.Sterile dressing applied to the wound.The patient now taken to the recovery area in stable condition having tolerated the procedure well.¿ (b)(6) 2009: (b)(6) hospital.(b)(6) , md.Pathology report.Gross and microscopic diagnosis: soft tissue, ventral, excision: fibroadipose tissue with surface mesothelial lining.Clinical data: specimen: ventral hernia sac.Pre-op: ventral hernia.Post-op: same.Gross description: received in formalin labeled with the patient¿s name and ¿ventral hernia sac¿ are (2) segments of focally hemorrhagic membranoadipose tissue, the larger segment measures 12.0 x 2.5 x 0.2 cm.Representative sections are submitted in one.(b)(6) 2009: (b)(6) hospital.(b)(6) , md.Discharge summary.Final diagnosis: ventral hernia.Summary: multiple previous laparotomies with pain, tenderness and nausea.Unable to sleep because of symptoms at site of non-reducible ventral hernia, undergone and tolerated well, prolene mesh implant repair of ventral hernia under.Recovered, ambulatory, instructed on diet, activity, medication to continue.Followup one week for re-evaluation and wound management.(b)(6) 2010: [missing records: records for ¿ct abdomen/pelvis¿ were not provided.] (b)(6) 2012: (b)(6) hospital.(b)(6) , md.Radiology ¿ ct abdomen/pelvis with iv contrast.History: suspicious for hernia.Findings: surgical clips seen near ge [gastroesophageal] junction.Postoperative findings within left colon with left lower quadrant colostomy.Parastomal hernia contains mesenteric fat and loops of nonobstructed small bowel.Neck approximately 3 ½ cm, increased from prior exam.Small and large bowels normal.No evidence of adenopathy or free fluid.Impression: left lower quadrant parastomal hernia containing nonobstructed loops of small bowel.(b)(6) 2012: (b)(6) hospital.(b)(6) , md.Operative report.Assistant: none.Preoperative diagnosis: incarcerated pericolostomy hernia with small bowel obstruction.Nonfunctioning sigmoid colostomy.Postoperative diagnosis: incarcerated pericolostomy hernia with small bowel obstruction.Nonfunctioning sigmoid colostomy.Operation: revision end sigmoid colostomy with repair of pericolostomy hernia incarcerated.Estimated blood loss: minimal.Procedure in detail: ¿after adequate preparation, patient was taken to the operating suite, placed on the table in the supine position.General anesthesia was induced and an adequate level of anesthesia maintained throughout the procedure via oral endotracheal intubation.The abdomen was prepped and draped in a sterile fashion.A circumferential incision of the skin about the end sigmoid colostomy was accomplished with sharp dissection through the dermis into the subcutaneous tissue.We now completely dissected the colostomy off of the deep fascia, noting a markedly redundant end sigmoid colostomy.Colostomy was trimmed by taking the mesentery between hemostat clamps and ties of 2 and 3-0 silk for hemostasis.Colostomy now trimmed so that it more properly fit the correct length from the fascia and peritoneum to the skin margin.A medial gaping hernia with incarcerated small bowel was reduced, the sac opened and debrided, and now a good fascia repair accomplished with continuous #1 braided, nonabsorbable suture of tevdek.We had excellent repair to the level of the admittance of the end sigmoid colon.I estimate this diameter to be approximately 1.5 cm.The colon was viable.The colon out in, now mature to the skin in the form of a colostomy using interrupted 3-0 silk suture.The remainder of the skin wound medially closed with interrupted 3-0 silk mattress suture.We had excellent closure with this technique and good hemostasis.Colostomy bag applied to the wound.The patient now retrieved from general anesthesia, taken to the recovery area in stable condition having tolerated the procedure well.¿ (b)(6) 2012: (b)(6) hospital.(b)(6) , md.Discharge summary.Final diagnosis: incarcerated pericolostomy hernia with small bowel obstruction.Nonfunctioning sigmoid colostomy.Summary: status post abdominoperineal resection with postop radiation and chemotherapy for carcinoma of anus, recent repair of ventral hernia and pericolostomy hernia with colostomy revision at hospital in texas several months ago.Presenting with large painful incarcerated pericolostomy hernia with nonfunctioning sigmoid colostomy, undergone and tolerated well, revision of end sigmoid colostomy and repair of incarcerated pericolostomy hernia.Recovered from anesthetic, ileus has resolved.Having normal ostomy function.Tolerating diet.Wound appears uncomplicated, all skin sutures removed.On iv dilaudid for pain, now on oral pain management.States she is comfortable enough could go home, taking oral narcotics as needed.Being discharged with instructions on diet, activity.Follow-up in three weeks.All skin sutures of ostomy and medial wound removed.(b)(6) 2013: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative diagnosis: colostomy stricture.Postoperative diagnosis: colostomy stricture.Operation: dilatation of colostomy stricture under anesthesia.Estimated blood loss: minimal.Procedure in detail: ¿after adequate preparation the patient was taken to the endoscopy suite and placed on the table in supine position.She was given intravenous sedation.Using digital gloved technique, a very tight stricture of the colostomy, i estimate to measure approximately a 20-french, was dilated to one fingertip.The flexible fiberoptic colonoscope was now introduced trans colostomy and the colon intubated some 15 to 20 cm.The colon was found to be normal without evidence of perforation or otherwise violation or trauma.We had excellent dilatation of the colostomy with this technique.Patient taken to recovery area in stable condition having tolerated procedure well.¿ (b)(6) 13: [facility ni].(b)(6) , pa-c.(b)(6) , md.Office notes.Seen as evaluation of colostomy.Since december having burning pain left side on stoma, associated with difficult bowel movements, mild distension left side abdomen.Little blood with bowel movements.Several laparoscopic lysis of adhesion surgeries, december repair parastomal hernia.2 weeks after surgery began to have burning pain left side stoma, difficulty with bowel movements, occasional blood with bowel movements.Dr.Miller dilated stoma helped temporarily.(b)(6) 2012 5 hernias repaired richmond, tx at oak bend hospital.Impression: rectal cancer status post resection with colostomy.Recent parastomal hernia repaired coordinates with when symptoms began.Hernia repair may be a little tight causing symptoms.Possible will stretch out on own eventually.Currently able to have bowel movements with stool softeners or laxatives.Plan: colonoscopy.See back in dr.Clelands [sic] clinic after ct scan and colonoscopy.Weight 175 lb 12.8 oz (79.91 kg), bmi 31.14.(b)(6) 2013: (b)(6) , md.Radiology-ct abdomen/pelvis with contrast.Clinical history: rectum cancer.Findings: postoperative changes of prior colectomy with diverting colostomy left lower quadrant.Postsurgical scarring noted anterior abdominal wall.No bowel mass or extraction identified.(b)(6) 2013: (b)(6) hospital.(b)(6) , md.Radiology ¿ ct abdomen/pelvis without iv contrast.History: abdominal colostomy drainage, swelling.Findings: no intraabdominal masses or free fluid.Colostomy left lower quadrant with parastomal herniation containing mesenteric fat and colon.Width of hernia increased from 3.6 cm to 7.2 cm in the interval.No strangulation identified, however there is induration of subcutaneous fat occurring since previous study worrisome for inflammatory process.(b)(6) 2013: (b)(6) hospital.Dr.(b)(6).Radiology ¿ ct abdomen/pelvis with iv contrast.History: abdominal pain, swelling, history of colon cancer.Findings: large hernia sac superior to colostomy left of midline containing segment of colon without obstruction or incarceration.Impression: inflammatory changes involving stoma and distal segment of colon immediately beneath left lower quadrant colostomy appear stable in comparison to april 3.Herniation located superior to colostomy left of midline identified and stable since april 3.(b)(6) 2013: (b)(6) , md, facs.Office notes.Evaluation parastomal hernia.Developed large parastomal hernia, making difficulty to fitting of appliance.It does leak with some frequency.Exam gastrointestinal: soft, nondistended, normal bowel sounds, nontender, well-healed midline incision.Large parastomal hernia above site of stoma and medial.Impression: parastomal hernia-recurrent.Plan: schedule laparoscopic parastomal hernia repair.(b)(6) 2013: (b)(6) , md.Office notes.Post-op visit.Status post left lower quadrant colostomy hernia repair.Expected postoperative course.No complaints, wound healing appropriately, continue some drainage from site, she had preoperatively, may represent some type of underlying ostomy infection unrelated to hernia repair itself.Given usual postoperative instructions.(b)(6) 2013: (b)(6) , md.Radiology ¿ ct abdomen/pelvis without iv.History: abdominal pain.Findings: liver enlarged and diffusely low in attenuation suggesting hepatic stenosis.Stomach and small bowel stable without surrounding inflammation.No free intraperitoneal air.There¿s been interval anterior abdominal wall mesh repair with a 9.1 x 3.0 cm fluid collection superficial to mesh.Impression: no acute abdominal or pelvic abnormality.Stable appearance of colostomy with interval anterior abdominal wall hernia repair with mesh with large fluid collection superficial to mesh.Suggestive of postop seroma however superimposed infection is not excluded.Hepatic steatosis.(b)(6) 2013: (b)(6) , md.Radiology ¿ or abdominal; kub [kidneys, ureters, bladder] and erect or decubitus.Low abdominal pain.Findings: no free intraperitoneal air.Bowel gas pattern nonobstructive.No mass or calcification.Prominent stool in rectum.Impression: no acute abdominal process.(b)(6) 2013: (b)(6) , md.Operative report.Preoperative diagnosis: possible carcinoma of the colon.Postoperative diagnosis: colostomy stricture.Operation: dilatation of colostomy stricture, biopsy of colostomy stricture, colonoscopy.Estimated blood loss: minimal.Procedure in detail: ¿after adequate preparation, the patient was taken to the endoscopy suite, placed on the table in the supine position.She was given intravenous sedation.The colotomy was inspected.There is marked granulation process about the colostomy.There is a colostomy stricture.I estimate the aperture to be approximately 4 mm.The stricture is dilated by digital and surgical instrument technique.The stricture is biopsied with scalpel and submitted for permanent section histopathology.The colonoscope is now introduced into the colostomy and the colon now intubated to the cecum.This is a fair bowel prep.There is no polyp formation or malignancy.The is no significant obstruction, colitis, ischemia or diverticular disease.The scope is slowly withdrawn.The patient now taken to the recovery area in stable condition having tolerated the procedure well.¿ (b)(6) 2013: (b)(6) hospital.[provider ni].Pathology report.Gross and microscopic diagnosis: specimen designated ¿colostomy stricture¿, biopsy: portions of squamous epithelium showing reactive verrucoid epidermal hyperplasia with hyperkeratosis and acute and chronic inflammation.Negative for malignancy.Clinical data: specimen: biopsy colostomy stricture.Pre-op: intestinal obstruction.Gross description: received in formalin labeled with patient¿s name and ¿biopsy colostomy stricture¿ is a 1.0 x 0.5 x 0.2 cm piece of red-tan tissue.The presumed margin is inked black.The specimen is bisected and entirely submitted in one cassette.(b)(6) 2013: (b)(6) hospital.(b)(6) , md.Discharge summary.Diagnosis: colostomy stricture.Summary: many years post proctectomy with end sigmoid colostomy for squamous cell carcinoma of anus, more recently giant mesh implant repair of large pericolostomy hernia, referred for colonoscopy by oncologist, undergone today, tolerated well colonoscopy to cecum.Found colostomy stricture, dilated and biopsied.No other findings colonoscopy to explain symptom complex.Instructed on diet, activity.Plans: return as clinically indicated.(b)(6) 2013: (b)(6) , pa.Office notes.Follow-up (hernia).Visit diagnoses: status post laparoscopic hernia repair, abdominal pain.Continues with same drainage from area around ostomy.Present since preoperative period.Denies fevers.Occasional night sweats and abdominal pain.Had complications with ostomy and surgeon in abbeville done dilations at ostomy site.States tested positive for some kind of bacterial infection in colon.Seeing specialist for this on december 16th.Ct showed fluid collection around mesh.Exam: abdomen soft, nontender, nondistended.Ostomy and left lower quadrant functioning well.Area of drainage under ostomy appliance, unable to be seen.Incision clean, dry, intact.Spoke with dr.Leblanc, he stated need to obtain recent ct scan and colonoscopy report.He states the fluid collection at mesh is to be expected and normal process.Return in 3 months.(b)(6) 2013: [missing records: records for ¿specialist for bacterial infection in colon¿ were not provided.] (b)(6) 2014: (b)(6) , md.Office notes.Had issue with stricture of ostomy, being treated by surgeon in another town.States pain continuing, left side of ostomy.Affecting skin.Painful to touch.On occasion has diarrhea.Exam gastrointestinal: soft, nondistended, normal bowel sounds, nontender.No evidence of abnormality, did not remove ostomy appliance.Impression: pain at ostomy site.Plan: obtain ct scan assess area, examination not revealed presence of recurrent hernia.(b)(6) 2014: lpg baton rouge colon rectal associates.(b)(6), md.Radiology ¿ ct abdomen/pelvis with iv contrast.History rectal cancer.Findings: no pericaval hematoma.Surgical resection of rectum with cecum positioned low within upper presacral region.An anterior abdominal wall graft in mid abdomen.Colostomy in left lower quadrant with distal extending around lateral edge of common wall graft extending to ostomy site.No bowel obstruction, adenopathy or ascites.(b)(6) 2014: (b)(6) , md.Office notes.Follow up abdominal pain, ct scan.Parastomal hernia last year, having pain and problems with ostomy.Ct not revealed recurrence hernia.Will send to colorectal surgeons for opinion regarding ostomy.Referral to ostomy nurse, help with appliance fitting.(b)(6) 2014: (b)(6) , md.Office notes.Abdominal pain, peristomal pain/left lower quadrant pain.Peristomal pain ongoing, burning pain at stoma site.Feels like digging sharp pain, comes and goes.Chronic diarrhea since stoma.On imodium to decrease diarrhea.Bag filling well, lot of bleeding with stool emptying.Had ct in april, showed no recurrent peristomal hernia.History of colostomy stricture, underwent dilation with colonoscopy (b)(6) 2013.Exam: abdomen soft, normal bowel sounds, no distension, no hernia.Stoma retracted but patent.Stoma only open 1 cm.I can insert my pinky finger and feel a lumen of colon, feels soft.Appliance fully removed, poor fit having large hole, skin irritation.Friable tissue around stoma site.Area medial to stoma has dimple with granulation tissue and suture present in wound, tender to palpation.Plan: benefit from revision of colostomy with resiting to right abdomen.Done as open procedure.Large dimple midline scar and likely adhesions, possibly radiation changes to bowel.Try to mobilize colon and not reach right lower quadrant, may be challenge due to obesity.Will speak with dr.Leblanc regarding removal of mesh.There is a suture coming out of skin, likely stay sutures from laparoscopic repair.(b)(6) 2014: (b)(6) , pa; (b)(6) , md.Office notes.Presents for preoperative clearance.Tentatively scheduled for colostomy revision by dr.Kelly finan at baton rouge colon rectal associates (b)(6) 2014 or (b)(6) 2014.Reports recurrent urinary tract infections.Sees dr.(b)(6).Colostomy hurting badly and requests pain medications.Weight 75.3 kg (166 lb), bmi 29.5.Plan: cannot currently do preoperative exam/clearance due to several medical complaints.Order urinalysis.(b)(6) 2014: (b)(6) , md.Office notes.Here for preoperative cardiovascular clearance for stomas reconstruction.Bowel movements difficult to pass, main reason for revision.Review of systems: unremarkable except diarrhea (chronic).Impression/plan: clear for anesthesia, very low for cardiovascular complications.(b)(6) 2014: (b)(6) , md.Office notes.Pre-op exam.Diagnosis: colostomy stenosis.Abdominal pain, constipation, diverticulitis.Seen by stoma nurses every 3 days, helping with pouching until revision.Keeping appliance on, having regular bowel function daily, tolerating diet, chronic nausea.Reviewed case with dr.Leblanc, he felt if we had to go intraperitoneal, we wound need to remove mesh.Plan: surgical resection, open colostomy revision.Try to revise locally but think the bowel will likely be scarred down.If need go intraabdominal, plan for open laparotomy with resiting of colostomy to right abdomen.Dr.Leblanc felt if needed would remove mesh.Possible bowel resection and or conversion to end ileostomy.It should be noted that the gore® bio-a® tissue reinforcement instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® bio-a® tissue reinforcement instructions for use also states: ¿the gore® bio-a® tissue reinforcement is used to reinforce soft tissue during the phases of wound healing by filling soft-tissue deficits.¿ when used for hernia repair, it is recommended that gore® bio-a® tissue reinforcement be used as a suture-line reinforcement.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect- clinical code.H6: updated investigation finding.H6: updated investigation conclusions: d17: appropriate code/term not available.For ¿false claim¿.H6: health effect impact code: f26 no health consequences or impact.H6: medical device component: g04053: fiber.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim and no problem detected.Previous patient codes (1695, 3191: other, used for ¿scarring¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2009 through (b)(6) 2016 and not all records received in this time span are relevant to the gore® bio-a® tissue reinforcement and the gore® dualmesh® plus biomaterial.Patient information: medical history: smoking.(b)(6) 2013: former smoker, quit 2004.(b)(6) 2013: never smoker.Obesity.(b)(6) 2006: 146 lbs., 25.1.(b)(6) 2013: 175 lbs.12.8 oz, bmi 31.14.(b)(6) 2013: 177 lbs., bmi 31.35.(b)(6) 2014: 166 lbs., bmi 29.5.(b)(6) 2014: 169 lbs., bmi 29.8.2008: anal, rectal, colon cancer.2009: chemotherapy, radiation therapy.(b)(6) 2009: prolene mesh implant repair of ventral hernia.(b)(6) 2010: deep vein thrombosis [dvt], pulmonary embolism [pe] treated with coumadin long-term.(b)(6) 2013: diabetes mellitus [dm] type ii.(b)(6) 2018: metformin.(b)(6) 2013: parastomal herniation containing mesenteric fat and colon.(b)(6) 2013: gastroesophageal reflux disease [gerd].(b)(6) 2014: colon polyps, crohn¿s disease, ulcerative colitis.(b)(6) 2014: recurrent urinary tract infections.(b)(6) 2014: ovarian cancer.(b)(6) 2014: diverticulitis.(b)(6) 2016: small parastomal hernia of mesenteric fat.Surgical procedures: unknown date: splenectomy.Unknown date: appendectomy, cholecystectomy.2000: laparoscopic hysterectomy.2008: colostomy, abdominoperineal proctocolectomy.(b)(6) 2009: ventral hernia repair with prolene mesh.(b)(6) 2012: revision end sigmoid colostomy with repair of pericolostomy hernia incarcerated.(b)(6) 2013: revision colostomy, repair of pericolostomy hernia.(b)(6) 2013: laparoscopic parastomal hernia repair with mesh.Implant: gore® bio-a® tissue reinforcement and gore® dualmesh® plus biomaterial.(b)(6) 2013: dilation of colostomy stricture, biopsy of colostomy stricture.(b)(6) 2014: exploratory laparotomy.Take-down of left-sided colostomy.Dual mesh.Explantation.Lysis of adhesions anterior abdominal wall.Mobilization of splenic flexure.Partial descending colectomy with end colostomy in the right upper abdomen.Bowel adherent to mesh.Relevant medical information: (b)(6) 2009: prolene mesh implant repair of ventral hernia.¿a midline incision through an old surgical cicatrix was accomplished above and below the umbilicus, the total incision some fifteen centimeters.Dissection now taken down to an obvious central hernia sac, the sack opened and now all incarcerated omental contents dissected free from the sack and the anterior abdominal wall peritoneum with electrocautery.We now resected all sacs in the subcutaneous space using electrocautery with good hemostasis.We now had a gapping six centimeter in diameter defect.A prolene mesh graft was implanted.The borders of the graft intra-abdominally some two centimeters from the margin of the fascia defect.We used continuous #1 vicryl suture to accomplish this.We now closed the defect transversely with an interrupted #1 vicryl suture, simple suture and figure-of-eight suture.¿ (b)(6) 2012: ct abdomen/pelvis [a/p].¿impression: left lower quadrant parastomal hernia containing nonobstructed loops of small bowel.¿ (b)(6) 2012: revision end sigmoid colostomy with repair of pericolostomy hernia incarcerated.¿a circumferential incision of the skin about the end sigmoid colostomy was accomplished with sharp dissection through the dermis into the subcutaneous tissue.We now completely dissected the colostomy off of the deep fascia, noting a markedly redundant end sigmoid colostomy.Colostomy was trimmed by taking the mesentery between hemostat clamps and ties of 2 and 3-0 silk for hemostasis.Colostomy now trimmed so that it more properly fit the correct length from the fascia and peritoneum to the skin margin.A medial gaping hernia with incarcerated small bowel was reduced, the sac opened and debrided, and now a good fascia repair accomplished with continuous #1 braided, nonabsorbable suture of tevdek.We had excellent repair to the level of the admittance of the end sigmoid colon.I estimate this diameter to be approximately 1.5 cm.The colon was viable.The colon out in, now mature to the skin in the form of a colostomy using interrupted 3-0 silk suture.The remainder of the skin wound medially closed with interrupted 3-0 silk mattress suture.¿ (b)(6) 2013: dilatation of colostomy stricture under anesthesia.¿using digital gloved technique, a very tight stricture of the colostomy, i estimate to measure approximately a 20-french, was dilated to one fingertip.The flexible fiberoptic colonoscope was now introduced trans colostomy and the colon intubated some 15 to 20 cm.The colon was found to be normal without evidence of perforation or otherwise violation or trauma.We had excellent dilatation of the colostomy with this technique.¿ (b)(6) 2013: ¿seen as evaluation of colostomy.Since december having burning pain left side on stoma, associated with difficult bowel movements, mild distension left side abdomen.Little blood with bowel movements.December repair parastomal hernia.2 weeks after surgery began to have burning pain left side stoma, difficulty with bowel movements, occasional blood with bowel movements.Dr.(b)(6) dilated stoma, helped temporarily.Impression: rectal cancer status post resection with colostomy.Recent parastomal hernia repaired coordinates with when symptoms began.Hernia repair may be a little tight causing symptoms.Possible will stretch out on own eventually.Currently able to have bowel movements with stool softeners or laxatives.Plan: colonoscopy.¿ (b)(6) 2013: ct a/p ¿findings: postoperative changes of prior colectomy with diverting colostomy left lower quadrant.Postsurgical scarring noted anterior abdominal wall.No bowel mass or extraction identified.¿ implant #1 and #2 preoperative complaints: (b)(6) 2013: ct a/p w/o iv contrast.¿findings: colostomy left lower quadrant with parastomal herniation containing mesenteric fat and colon.Width of hernia increased from 3.6 cm to 7.2 cm in the interval.No strangulation identified, however there is induration of subcutaneous fat occurring since previous study worrisome for inflammatory process.¿ (b)(6) 2013: ct a/p w iv contrast.¿findings: large hernia sac superior to colostomy left of midline containing segment of colon without obstruction or incarceration.Impression: inflammatory changes involving stoma and distal segment of colon immediately beneath left lower quadrant colostomy appear stable in comparison to (b)(6) 2021.Herniation located superior to colostomy left of midline identified and stable since (b)(6) 2021.¿ (b)(6) 2013: ¿evaluation parastomal hernia.Developed large parastomal hernia, making difficulty to fitting of appliance.Exam: large parastomal hernia above site of stoma and medial.Impression: parastomal hernia recurrent.Plan: schedule laparoscopic parastomal hernia repair.¿ (b)(6) 2013: ¿a/p: ventral hernia without mention of obstruction or gangrene.Urinary tract infection.Medically clear for surgery.¿ (b)(6) 2013: ¿evaluation of parastomal hernia.Underwent apr [abdominoperineal resection] several years ago which left a left lower quadrant stoma.Subsequent developed a stricture which been redone.Now developed large parastomal hernia making difficulty to filling the appliance.Exam: gi: soft, nondistended, normal bowel sounds, nontender, no mass.Healed midline incision.Large parastomal hernia left lower quadrant.Above site of stoma and medial.Impression: parastomal hernia-recurrent.¿ ¿plan: repair tomorrow.Laparoscopic.¿ implant #1 and #2 procedure: laparoscopic parastomal hernia repair with mesh.[implant: #1 gore® bio-a® tissue reinforcement, 11061229/fs0915, and #2 gore® dualmesh® plus biomaterial, 1dlmcp06/10420981, 18cm x 24cm x 1mm] implant #1 and #2 date: (b)(6) 2013 [hospitalization (b)(6) 2013] findings: ¿the patient had an unusual defect in that it was evidence of a recurrent repair in the past.She had approximately a 5 x 5 cm defect located superior to the ostomy itself.This was repaired first with an attempt at closure which was unsuccessful in completely closing this.We then placed a 9 x 15 bio-a [#1] in a keyhole technique __ [sic] at that point a sugarbaker repair was done with an 18 x 24 cm dualmesh plus patch [#2].¿ description of hernia being treated: ¿subsequent to that she was prepped draped in a [illegible] fashion to expose her abdomen where upon a corbladed trocar was utilized to enter the abdomen and the right upper quadrant.We then found a lot of omental adhesions.We placed additional 5 mm trocars, 2 on the right side, 1 in the left upper quadrant and an additional in the right upper quadrant.The 1 in the right upper quadrant was ultimately replaced with a 12 mm trocar.We then used [illegible] and share dissection to dissect the omentum off the anterior abdominal wall.We also used the harmonic scalpel wherever there was involvement of intestine we then used no energy source whatsoever and used scissors alone.At each steps of the process we inspected the bowel carefully as was done at the end of the case.Once this was freed up we then identified the defect as noted above.¿ implant size and fixation: ¿i 1st attempted to close this with the tie knot but this could not bring this together as it was under too much tension.We then tried 2 cv-0 gore-tex sutures placed with transfascial sutures.This was also unsuccessful in completely closing this defect as it was under too much tension.We then abandoned this and placed a 9 x 15 cm bio-a with a keyhole.This was placed circumferentially around the ostomy itself and secured with a secure strap.This completely covered the entire defect itself.Subsequent to that we then placed an 18 x 24 cm dualmesh plus patch over this, to mimic the sugarbaker technique.Two sutures were pulled laterally to pull the colon adjacent to the abdominal wall.We then used sorbafix fixation throughout to secure this to the anterior abdominal wall.Ultimately, we then pulled the suture on the right side through and placed 4 additional transfascial sutures.All of the sutures were cv-0 gore-tex suture.As a final step of the procedure i then sewed the entering colon under the mesh with a running 0 ethibond suture in a running fashion.¿ (b)(6) 2013: us abdomen limited.¿hx recent hernia with left lower quadrant pain.Appears to be a complex multiloculated subcutaneous collection in left lower quadrant measuring 10 x 7 x 3.5 cm.Appears to be slightly smaller deeper collection in same region may be intraperitoneal.Collection measures 10 x 7 x 3 cm.Impression: findings suspicious for 2 fluid collections in left lower quadrant.¿ (b)(6) 2013: discharge summary.Difficulty with pain postoperatively, probably contributing factor constipation required multiple doses of magnesium citrate to relieve, to get output in stoma several days after surgery.Had episode of vomiting where pain concerning for tearing of transfascial sutures.Ultrasound of hernia repair obtained due to edema at site, showed fluid only, no recurrence of hernia.Discharge home, stable.¿ relevant medical information: (b)(6) 2013: ¿status post left lower quadrant colostomy hernia repair.Expected postoperative course.No complaints, wound healing appropriately, continue some drainage from site, she had preoperatively, may represent some type of underlying ostomy infection unrelated to hernia repair itself.¿ (b)(6) 2013: ct a/p.¿abdominal pain.Findings: liver enlarged and diffusely low in attenuation suggesting hepatic stenosis.Stomach and small bowel stable without surrounding inflammation.No free intraperitoneal air.There¿s been interval anterior abdominal wall mesh repair with a 9.1 x 3.0 cm fluid collection superficial to mesh.Impression: no acute abdominal or pelvic abnormality.Stable appearance of colostomy with interval anterior abdominal wall hernia repair with mesh with large fluid collection superficial to mesh.Suggestive of postop seroma however superimposed infection is not excluded.Hepatic steatosis.¿ (b)(6) 2013: dilatation of colostomy stricture, biopsy of colostomy stricture, colonoscopy.(b)(6) 2013: ¿status post laparoscopic hernia repair, abdominal pain.Continues with same drainage from area around ostomy.Present since preoperative period.Denies fevers.Occasional night sweats and abdominal pain.States tested positive for some kind of bacterial infection in colon.Seeing specialist for this on december 16th.Ct showed fluid collection around mesh.Exam: abdomen soft, nontender, nondistended.Ostomy and left lower quadrant functioning well.Area of drainage under ostomy appliance, unable to be seen.Incision clean, dry, intact.Spoke with dr.(b)(6), he stated need to obtain recent ct scan and colonoscopy report.He states the fluid collection at mesh is to be expected and normal process.Return in 3 months.¿ explant preoperative complaints: (b)(6) 2014: ¿states pain continuing, left side of ostomy.Affecting skin.Painful to touch.On occasion has diarrhea.Exam gastrointestinal: soft, nondistended, normal bowel sounds, nontender.No evidence of abnormality, did not remove ostomy appliance.Impression: pain at ostomy site.¿ (b)(6) 2014: ct a/p.¿findings: no pericaval hematoma.Surgical resection of rectum with cecum positioned low within upper presacral region.An anterior abdominal wall graft in mid abdomen.Colostomy in left lower quadrant with distal extending around lateral edge of common wall graft extending to ostomy site.No bowel obstruction, adenopathy or ascites.¿ (b)(6) 2014: ¿follow up abdominal pain, ct scan.Parastomal hernia last year, having pain and problems with ostomy.Ct not revealed recurrence hernia.Will send to colorectal surgeons for opinion regarding ostomy.¿ (b)(6) 2014: ¿pain, peristomal pain/left lower quadrant pain.Peristomal pain ongoing, burning pain at stoma site.Feels like digging sharp pain, comes and goes.Had ct in april, showed no recurrent peristomal hernia.Exam: abdomen soft, normal bowel sounds, no distension, no hernia.Stoma retracted but patent.Stoma only open 1 cm.I can insert my pinky finger and feel a lumen of colon, feels soft.Appliance fully removed, poor fit having large hole, skin irritation.Friable tissue around stoma site.Area medial to stoma has dimple with granulation tissue and suture present in wound, tender to palpation.Plan: benefit from revision of colostomy with resiting to right abdomen.Done as open procedure.Large dimple midline scar and likely adhesions, possibly radiation changes to bowel.Try to mobilize colon and not reach right lower quadrant, may be challenge due to obesity.Will speak with dr.(b)(6) regarding removal of mesh.There is a suture coming out of skin, likely stay sutures from laparoscopic repair.¿ (b)(6) 2014: ¿presents for preoperative clearance.Colostomy hurting badly and requests pain medications.¿ (b)(6) 2014: ¿reviewed case with surgeon who felt if we had to go intraperitoneal, we wound (sic) need to remove mesh.Plan: surgical resection, open colostomy revision.Try to revise locally but think the bowel will likely be scarred down.If need go intraabdominal, plan for open laparotomy with resiting of colostomy to right abdomen.Surgeon felt if needed would remove mesh.Possible bowel resection and or conversion to end ileostomy.¿ (b)(6) 2014: ¿the patient underwent an abdominoperineal resection with end colostomy.The patient was postoperatively given chemotherapy and radiation.There was a gross ethibond sutures sticking out more medially with what appeared to be a chronic sinus cavity of granulation tissue.The case was also discussed at length with dr.(b)(6) who agreed with excision of the dual mesh patch.¿ explant device #2 procedure: exploratory laparotomy.Take-down of left-sided colostomy.Mesh explantation.Lysis of adhesions.Mobilization of splenic flexure.Partial descending colectomy with end colostomy in the right upper abdomen.Explant date: (b)(6) 2014 [hospitalization (b)(6) 2014] ¿the colostomy site was closed with a pursestring suture using a nylon suture.We began with an elliptical incision around the previous colostomy site that incorporated the severe stomal stenosis as well as the granulation tract and old ethibond suture.The subcutaneous tissues were divided.We were able to get down to bowel wall more laterally.There was severe dense scar in the medial portion of this that made dissection quite challenging.We were able to take this down to the fascia level and enter into a parastomal hernia cavity.We could see the dual mesh lying beneath this.We then proceeded with a midline laparotomy.The patient had a very hypertrophic old scar that was excised in an elliptical fashion.The scar was removed.Getting into the fascia was quite difficult as she had a very dense scar along the whole midline.We did this cautiously with sharp dissection.We were able to eventually enter in the epigastric region.We elevated the fascia up with kocher clamps and slowly continued to excise the fascia down inferiorly.We had to divide the dual mesh in half while doing this to help enter into the abdominal cavity.There were numerous adhesions to the anterior abdominal wall which were taken down under direct visualization.Once we were able to enter into the abdominal cavity, we took down surrounding adhesions to the underside of the dual mesh.We then grasped the dual mesh with a large kelly clamp and excised this off the anterior abdominal wall out into the right abdomen.I felt we needed to excise this for 2 reasons, 1 on the right side of the abdomen this dual mesh covered where we needed to bring out a right-sided colostomy and 2, there was a chronic scar granulation sinus track that raised concern for leaving an implanted mesh and lastly the bowel was adherent to the mesh underneath the sugar baker repair and to get the colostomy down it was evident that the mesh would have to be removed.There were a number of gore sutures and lap tacks that were removed.We tried to remove all foreign bodies while doing so, although the lap tacks were popping off and one may have been missed in the abdominal cavity.I then began to take down the dual mesh off the left abdominal wall.This was done with great care to avoid damage to the colon.We continued to work circumferentially around the colon and we are able to excise the mesh and then connect with our previous dissection into the parastomal hernia sac and eviscerate the end colostomy into the abdomen.The mesh was handed off the field.There was no gross signs of mesh infection.We clearly removed all the dual mesh.Dr.(b)(6) had dictated that he had as well placed a bio-a keyhole that looks as though it had absorbed and was not evident.Inspection of the bowel showed we did not have near enough length for it to reach to the right abdomen.We began taking down the splenic flexure.¿ [mesh removed, back end surgical procedure involved resiting of the colostomy.No further mention of mesh.] 06/16/14: pathology.¿diagnosis: portions of synthetic mesh (14.5 cm in aggregate) suture material removed from abdominal wall.Gross description: abdominal mesh: in the fresh state labeled ¿abdominal mesh¿ are two irregular portions of tan mesh material aggregating 14.5 x 11 x 0.3 cm.There are multiple sutures throughout the specimen.There are also multiple defects containing hard blue friable material.The defects average 0.2 cm in diameter.No sections are submitted; gross only.¿ (b)(6) 2014: discharge summary.¿deemed stable for discharge home.No heavy lifting greater than 10 pounds times 1 week.Follow up 2 weeks.Keep wounds clean, dry with soap and water.Do not soak.Okay to shower, no tub.¿ conclusion: implant #1 - gore® bio-a® tissue reinforcement.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, " the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.Therefore, this gore device would not be expected to contribute to explant beyond this timeframe.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE BIOA TISSUE REINFORCEMENT
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8569937
Report Number3003910212-2019-00134
Device Sequence Number16528241
Product Code FTL
UDI-Device Identifier00733132605422
UDI-Public00733132605422
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K033671
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2014
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2015
Device Model NumberFS0915
Device Catalogue NumberFS0915
Device Lot Number11061229
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date05/01/2019
Supplement Report FDA Received Date07/01/2019
09/26/2019
11/12/2019
07/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR
Patient Weight77